Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 91, NWS Tucson, AZ

August 13, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2022, 6:16 PM MST for Cochise County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2022, 6:16 PM MST (01:16 UTC)
Expired
Aug 13, 2022, 8:15 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 99 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WGUS55 KTWC 140116
FFWTWC
AZC003-140315-
/O.NEW.KTWC.FF.W.0091.220814T0116Z-220814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
616 PM MST Sat Aug 13 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...

* Until 815 PM MST.

* At 616 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along and near Highway 186 between Willcox and the Dos 
  Cabezas Mountains. Between 1 and 2 inches of rain have fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3224 10983 3232 10976 3218 10947 3208 10935
      3203 10948 3204 10971

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
151 
WGUS75 KTWC 140307 RRA
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
807 PM MST Sat Aug 13 2022

AZC003-140317-
/O.EXP.KTWC.FF.W.0091.000000T0000Z-220814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
807 PM MST Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
NORTHEASTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3224 10983 3232 10976 3218 10947 3208 10935
      3203 10948 3204 10971

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:58 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 1:58 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
158 PM MST Sat Aug 13 2022

.SYNOPSIS...
A favorable pattern remains in place for a daily chance of
showers and thunderstorms through much of the next week. High
temperatures will top out right around to slightly below normal
levels.

&&

.DISCUSSION...
A favorable pattern for monsoon activity remains in place for
southeast Arizona as the upper ridge is centered over the southern
Great Plains. Light south to southeast flow aloft continues, and
precipitable water values are between 1.50 and 2.00". SPC
climatology shows these PWAT values above the 90th percentile for
this time of year...quite moist indeed. As of this writing, storm
development has remained mostly over the mountains. With generally
light steering flow, further initiation will be outflow
dependent. The slow storm motion and healthy PWs will result in an
increased chance for flash flooding, and WPC has much of the
region in a slight risk of excessive rainfall.

Daily rounds of thunderstorms look to continue beyond today,
although we may see a reduction in coverage early next week as
models hint at an intrusion of drier air from the east.
Another feature of note is a tropical wave currently in the Gulf
of Mexico off the Texas coast. NHC has designated this wave to be
Invest 98L, and is forecast to slowly drift westward into southern
Texas and northern Mexico over the next several days. Forecast
confidence is low in the track of this wave, as it will likely
depend on the evolution of the western/central US upper ridge. If
it approaches Arizona, it could bring enhanced synoptic forcing
and thunderstorm activity. This feature should bear watching.

&&

.AVIATION...
SCT-BKN clouds at 8k-11k ft AGL thru 13/05Z and again aft 14/19Z,
with diminishing clouds between 13/05Z and 14/15Z. ISOLD-SCT
SHRA/TSRA persisting thru 13/04Z and developing again aft 14/19Z.
With the stronger TSRA, expect cloud decks to lower to 4k-7k ft AGL,
wind gusts to 45+ kts, vsby reductions and mountain obscurations.
Outside of any TSRA, SFC wind generally less than 10 kts and
favoring a WLY/NWLY direction in the afternoon/early evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
The active monsoon period is expected to continue through at
least the end of next week, with a daily chance of showers and
thunderstorms. The main threats will be strong gusty winds and
heavy rainfall/flash flooding. There is the potential for
precipitation outside the normal afternoon/evening cycles. Outside
of thunderstorm outflows, wind trends will be light and follow
typical diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 1:56 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Sat Aug 13 2022

AZZ503-504-132145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
156 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of east central Pima
County through 245 PM MST...

At 155 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita and Green Valley.

This includes Interstate 19 between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3174 11094 3173 11125 3180 11132 3196 11132
      3192 11094
TIME...MOT...LOC 2055Z 189DEG 4KT 3180 11112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GLZ
Special weather statement, Aug 13, 2:40 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sat Aug 13 2022

AZZ502-503-515-132230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
240 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of south central Pima
County through 330 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Arivaca, or 27 miles west of Tubac, moving north at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of south central Pima
County.

This includes Route 286 between mile markers 3 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3152 11143 3152 11160 3179 11168 3179 11142
TIME...MOT...LOC 2139Z 169DEG 5KT 3161 11152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GLZ
Special weather statement, Aug 13, 4:06 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Sat Aug 13 2022

AZZ504-514-140000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Sat Aug 13 2022

...An area of strong thunderstorms will impact portions of
northeastern Pima County through 500 PM MST...

At 405 PM MST, Doppler radar was tracking several strong
thunderstorm over Tucson and Oro Valley. These storms were nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail along with very
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South
Tucson, Tortolita, Sabino Canyon Recreation Area, Catalina State Park
and Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 250 and 263.
 Interstate 19 between mile markers 61 and 63.
 Route 77 between mile markers 70 and 87.
 Route 86 between mile markers 168 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 11106 3250 11105 3251 11075 3219 11081
TIME...MOT...LOC 2305Z 276DEG 2KT 3223 11097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Aug 13, 4:10 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST Sat Aug 13 2022

AZZ509>511-140015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
410 PM MST Sat Aug 13 2022

...Strong thunderstorms will impact portions of central Graham County
through 515 PM MST...

At 409 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 27 miles northwest of Thatcher to 10 miles east
of Solomon. Movement was southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, Fort Thomas, Swift Trail Junction and
Frye Mesa Dam.

This includes the following highways...
 Route 70 between mile markers 291 and 360.
 Route 191 between mile markers 109 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3310 11037 3256 10956 3279 10934 3326 10998
TIME...MOT...LOC 2309Z 052DEG 12KT 3319 10995 3282 10944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 5:22 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 13, 5:23 PM MSTFlash Flood Warning Considerable damage threatTWCPima112 min
Aug 13, 5:35 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Aug 13, 5:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 13, 5:49 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 13, 7:06 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 13, 9:06 PM MSTFlash Flood WarningTWCPinal3 hr
Aug 14, 3:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 14, 3:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 14, 4:44 PM MSTSpecial Weather StatementTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.